Pennsylvania, 2022Flash Flood in Pennsylvania, May 14, 2022
May 14, 2022 · NWS PBZ · 1 event in 1 county or zone
Slow-moving storms fired in the late afternoon and evening hours of May 14th in a pattern of high moisture, weak overall flow, and weak vorticity advection. The slow storm movement resulted in localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving storms fired in the late afternoon and evening hours of May 14th in a pattern of high moisture, weak overall flow, and weak vorticity advection. The slow storm movement resulted in localized heavy rainfall. One instance of flash flooding was noted in Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 6:48 PM EST, 20 minutes earlier.
Area forecast discussion, May 14, 6:48 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
748 PM EDT Sat May 14 2022
.SYNOPSIS...
Warm weather continues, but showers and storms are likely
through Monday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storms have and will continue to fire through the late afternoon
in daytime instability embedded in weak vorticity advection.
Because of limited shear, storms are still not expected to be
severe. The lack of a strong upper level flow has resulted in
stagnant convection. The primary risk for the rest of the day
will result in minor flooding in cases where strong convection
generates high rain rates over one location for a period of
time. By the evening time, most convection will dissolve with
the loss of SBCAPE.
Into the early morning, a weak shortwave will locally enhance
vorticity through eastern Ohio and progress through northern WV
and southwest PA. This will maintain the chance for an isolated
shower or storm overnight. Ample surface moisture will keep
nighttime lows around 10 degrees above climatological normals,
and introduce the risk for patchy fog in spots.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Shower and storm coverage will increase again Sunday, and
especially into Sunday night as a cold front approaches. While
sufficient CAPE of 1000-1500 J/kg will be present during the
daylight hours, deep-layer shear is limited until 40 knots
is progged to arrive after sunset with the cold front. Thus, the
severe threat appears marginal at this time.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Long range model ensembles indicate a sustained period of mainly
quiet weather with brief afternoon convective chances through
the long term as above average temperature prevails.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Shower/Thunderstorm activity will continue to wane through the
remainder of the evening and into the overnight hours with the
loss of heating/instability. Anticipating VFR through the night,
though some patchy fog is possible, especially in areas that
received rainfall. Didn't mention in TAF package due to low
confidence and coverage.
VFR will generally prevail tomorrow ahead of an approaching cold
front. Daytime heating will yield a CU field around 3 or 4kft
that may become broken at times. Dropped TS from TAF package as
recent models have trended fewer with Shower/storm coverage
tomorrow. Next chance for widespread restrictions will be with
the cold front Sunday night (after 06z) as shower/storm
coverage should affect most TAF sites.
.Outlook...
Restrictions associated with a crossing cold front are expected
Sunday night into Monday. VFR is expected thereafter through
much of the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, May 14, 2:03 AM EST, 17 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
303 AM EDT Sat May 14 2022
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-150715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
303 AM EDT Sat May 14 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and storms are likely on Sunday afternoon and night with
isolated incidents of damaging wind gusts possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 14, 1:45 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL NELLIE 40.34N 82.07W
05/14/2022 M0.75 INCH COSHOCTON OH PUBLIC
&&
EVENT NUMBER PBZ2202270
RRRSpecial weather statement, May 14, 6:44 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
744 PM EDT Sat May 14 2022
PAZ021-029-073-075-150030-
Westmoreland PA-Allegheny PA-Washington PA-Fayette PA-
744 PM EDT Sat May 14 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...SOUTH
CENTRAL ALLEGHENY...SOUTHWESTERN WESTMORELAND AND NORTHWESTERN
FAYETTE COUNTIES THROUGH 830 PM EDT...
At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bentleyville, or 11 miles south of Gastonville, moving northeast at 5
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jefferson Hills, Monessen, California, Donora, Monongahela,
Charleroi, Bentleyville, Brownsville, Fredericktown-Millsboro,
Perryopolis, New Eagle, and North Belle Vernon.
This includes Interstate 70 in Pennsylvania between mile markers 25
and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3996 8001 3997 8001 3998 8000 3998 8002
3999 8002 4015 8014 4028 7989 4008 7969
TIME...MOT...LOC 2344Z 241DEG 6KT 4010 8000
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHFlash Flood, Washington
- When
- May 14, 7:08 PM EST to 8:08 PM EST
- Where
- Washington County, 0.21 mi S of Beallsville to 0.83 mi ESE of Beallsville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.067, -80.029
Heavy rain caused numerous roads to flood in Downtown Beallsville. Route 40 at Maiden Street in the center of town was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 14 to 18, 20225 deaths · 5 events
- Flash Flood in Kentucky, May 14, 20221 death · 1 event
- Hail in Kansas, May 14, 2022$1.1 million · 2.75 in hail · 3 events
- Flash Flooding and Hail in Ohio, May 14, 2022$758,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Arkansas, May 14 to 15, 2022$50,000 · 1.5 in hail · 16 events
- Hail and Damaging Winds in Missouri, May 14, 20221.75 in hail · 28 events
- Hail and Damaging Winds in Kansas, May 14, 20222.75 in hail · 23 events
- Hail and Damaging Wind in Missouri, May 14, 2022$16,000 · 1.75 in hail · 7 events
- Hail in Kansas, May 14 to 15, 20221.5 in hail · 15 events
- Hail and Damaging Wind in Indiana, May 14, 20221 injured · 0.88 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, May 14, 20222.5 in hail · 10 events
- Hail and Damaging Winds in Tennessee, May 14, 2022$13,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029453.